Home » All Sections » NURSED TO HEALTH: Patient safety with over-the-counter medications

NURSED TO HEALTH: Patient safety with over-the-counter medications

Catherine Elaine Riley, Assistant Professor of Nursing

With the marketing of drugs in mass media, lack of time for appointments and rising costs of health insurance, use of over-the-counter or “OTC” medications for self-treatment is on the rise.

The National Library of Medicine states on its website that while they are considered safe, there are risks associated with taking over-the-counter medicines; in their textbook “Pharmacology: A Patient-Centered Nursing Process Approach,” nursing educators Joyce Kee, Evelyn Hayes and Linda McCuistion identify these as drug-drug interaction, drug-food interaction and drug-laboratory interaction. This is especially true for older adults, 75 percent of whom take prescription medications and 82 percent of whom take over-the-counter drugs.

Kee and her colleagues state that “drug-drug interactions occur when two or more drugs are taken simultaneously. This can affect the body’s rate of absorption, distribution, breakdown and elimination of drugs throughout the body.” This can also create a clinical effect greater or less than needed.

With drug-food interactions, foods can increase, decrease, delay or bind with drugs, causing an abnormal absorption of medications. In a drug-laboratory interaction, multiple drugs can affect a person’s electrolytes, causing an increase or decrease of sodium, magnesium or potassium levels in the blood.

Kee and fellow educators also estimate that more than nine in 10 illnesses are initially treated with OTC drugs, and that this use is unknown to many health care providers.

The key to medication safety is timely communication with providers regarding all medications taken, including OTC and supplements such as herbals and vitamins.

The following is a case of a patient with a drug-drug supplement reaction observed and addressed by our School of Nursing faculty and students:

KIERA

A 55-year-old Caucasian female with a history of blood clots in her lower legs, Kiera complained of a two-day history of her lower left leg being warm and having a lot of swelling. She also said it was very tender to touch, and that “it feels just like the last time I had a blood clot in my leg.”

Because Kiera had a history of blood clots, she wasted no time in getting to her provider’s office.

At first, she had associated the pain in her left lower leg to an injury she received after bumping it into a book stand. But when the swelling in the leg seemed more than expected and the pain continued to get worse, Kiera contacted her provider, who told her to come in immediately.

Once at her provider’s office, a complete assessment was performed to include a review of Kiera’s current medications. She was also asked by the nurse if she was taking any over-the-counter medications or supplements. Kiera stated that she had been experiencing some periods of sadness, and one of her family members recommended St. John’s Wort to help her. She had been taking it for about three months along with her blood clot medication, and said she felt it was helping her feel less sad.

With this information, laboratory blood, radiological and ultrasound tests were ordered. It was determined that Kiera did indeed have another clot to her left lower leg, and that the clot may be attributed to a drug-drug interaction (drug-supplement interaction).

Kiera was informed by her provider that the St. John’s Wort she was taking decreases the effect of the blood thinner she was prescribed to help prevent another clot.

Kiera was advised by her provider to stop taking the St. John’s Wort and was referred to a specialist to evaluate her sadness.

Kiera’s provider also gave her the FDA Guide “Medicines in my Home: Information for Adults on Using Over-The-Counter Medicines Safely”, which recommends the following “Safer by the Dozen” tips for using medications safely:

  1. Talk to your doctor, nurse or pharmacist any time you have a question about a medicine.
  2. Keep a record of what you use. Your record should include OTC and prescription medicines, vitamins, herbals and other supplements you use. Give this list to your healthcare professionals so they can keep their records up-to-date and help you use medicine safely.
  3. Before you start using something new, talk to your doctor or pharmacist. They can help you avoid medicines (and supplements) that don’t mix well.
  4. Choose a medicine that treats only the problems you have. Extra medicine won’t help you but could cause harmful or unwanted side effects.
  5. Read the label each time before you use a medicine. No matter how well you think you know your medicine, check what it is, what it is for and how to use it. Make sure you have enough light to see the label clearly.
  6. Check the active ingredients in all medicines. These are the parts of the medicine that make it work. Don’t use two medicines with the same active ingredient at the same time, because too much can hurt you.
  7. Use the medicine dose listed on the label. Don’t use more. If this dose doesn’t help, talk to your doctor.
  8. Use medicine only as long as the label says. If you think you need the medicine for a longer time, talk to your doctor.
  9. Keep medicine in the bottle, box or tube it came in. That will make the directions easy to find.
  10. Keep medicine out of reach and sight of children and pets. A locked box, cabinet or closet is best.
  11. Keep all medicines in a cool, dry place. This helps medicine last longer and work better.
  12. If a medicine is past the date on the package, it may not work as well. Your local government can help you find the safest way to throw away old medicines while keeping them away from children and pets.

Nursed to Health is an occasional feature in The Florida Times-Union in which Jacksonville University Keigwin School of Nursing faculty discuss symptoms, diagnoses and treatments based on actual and composites of patient cases handled by instructors, students and alumni of JU’s local training programs. Today’s column is by nurse practitioner Catherine Elaine Riley, Assistant Professor of Nursing in JU’s Brooks Rehabilitation College of Healthcare Sciences.

Names and specific medical information in Nursed to Health have been changed to protect private health information, and any similarity is coincidental. For more information about JU’s Keigwin School of Nursing, visit www.ju.edu/chs/nursing. Readers with specific questions regarding their own health concerns should seek the advice of their healthcare provider.